Indiana, 2011

Hail in Indiana, April 1, 2011

April 1, 2011 · NWS IND · 2 events in 1 county or zone

Bands of scattered showers and isolated thunderstorms pushed eastward through central Indiana on the evening of April 1st. One of these isolated storms produced a large hail reports near the Roachdale area in Putnam county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Bands of scattered showers and isolated thunderstorms pushed eastward through central Indiana on the evening of April 1st. One of these isolated storms produced a large hail reports near the Roachdale area in Putnam county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 1, 6:30 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 1, 6:30 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT FRI APR 1 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
A WEAK FRONT WILL MOVE THROUGH THE AREA THIS EVENING...WHILE A MORE
POTENT SYSTEM IMPACTS THE AREA FROM SUNDAY INTO TUESDAY. THIS WILL
KEEP CHANCES FOR RAIN AND THUNDERSTORMS IN THE FORECAST INTO EARLY
NEXT WEEK. DRY WEATHER WILL THEN PREVAIL.

&&

.NEAR TERM /TONIGHT/...

GOING TO UPDATE WESTERN AND CENTRAL COUNTIES TO CHANCE EARLY
TONIGHT. KEEPING EAST THE SAME. WHILE LOOKING AT UPSTREAM
RADARS...THE STUFF TO OUR WEST LOOKS CELLULAR AND DIURNAL...THERES
ENOUGH OUT THERE THAT I NEED SOMETHING AFTER 00Z...WHEN CURRENT
FORECAST GOES DRY. WILL MENTION SMALL HAIL SINCE CENTRAL ILLINOIS IS
REPORTING A LITTLE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
FOCUS REMAINS ON RAIN EVENT STARTING SUNDAY...AND POSSIBILITY OF
SEVERE WEATHER ON MONDAY.

WITH HIGH PRESSURE IN CONTROL AT THE SURFACE ON SATURDAY...CLEARER
SKIES AND DRY WEATHER WILL PREVAIL ACROSS THE REGION. UNDER W/NW
FLOW TEMPS WILL RANGE FROM 50 (N) TO 60 (S).

ON SUNDAY A WARM FRONT WILL LIFT ACROSS THE AREA...FOLLOWED BY A
COLD FRONT ON MONDAY. WHILE MODELS AGREE ON THE LARGE SCALE FEATURES
THERE ARE DIFFERENCES WITH RESPECT TO TIMING. THE MAIN GLARING
DIFFERENCE IS THE FACT THAT THE EURO REMAINS MUCH FASTER THAN THE
REST OF THE MODEL SUITE...ACCELERATING THE TROF AWAY FROM INDIANA BY
EARLY MONDAY EVENING. DESPITE THIS BIG DIFFERENCE THERE IS STILL A
LIKELIHOOD FOR WIDESPREAD SVR STORMS TO DEVELOP AND INDEED SPC
CONTINUES TO PLACE THE FORECAST AREA IN THE DAY 4 OUTLOOK (WHICH
IS HIGHLIGHTED IN THE HWO.)

MAINTAINED CHANCE/SCATTERED POPS WITH ISOLATED THUNDER FOR SUNDAY
AFTERNOON AS WARM FRONT MOVES THROUGH AND 850MB WINDS INCREASE TO
50-60KT. AGREE WITH PREVIOUS THINKING THAT A STRONG TEMPERATURE
GRADIENT MAY EXIST BY LATE SUNDAY AFTERNOON...SO A BIT TRICKY TO PLOT
HIGHS AT THIS POINT. A MIDDLE OF THE ROAD APPROACH IS PROBABLY BEST.

WITH AN UNSTABLE AIRMASS IN PLACE BY MONDAY AND A STRENGTHENING 850
JET (IN EXCESS OF 70KT ACROSS CENTRAL-SRN INDIANA) THE COLD FRONT
MOVES INTO THE AREA ON MONDAY PROVIDING ADDITIONAL LIFT TO GET
CONVECTION GOING. ABUNDANT MOISTURE AVAILABLE MAY LEAD TO
LOCALIZED LOWLAND FLOODING ISSUES...IN ADDITION TO THE MAIN
THREATS OF VERY STRONG DAMAGING WINDS AND LARGE HAIL...AND
POSSIBLY TORNADOES. BEST TIMING (AT THIS EARLY POINT) FOR SEVERE
WEATHER IS LATE MONDAY MORNING THROUGH THE EVENING...WE CAN
HOPEFULLY PINPOINT A MORE NARROW WINDOW AS WE GET CLOSER TO THE
EVENT. HAVE MAINTAINED LIKELY THUNDER DURING THIS TIME PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A WET AND WARMER PATTERN APPEARS TO BEGIN TO TAKE SHAPE ACROSS
CENTRAL INDIANA NEXT WEEK. ECMWF AND GFS SHOW THE DEPARTING STRONG
COLD FRONT ON MONDAY NIGHT AS THE UPPER TROUGH PASSES ACROSS THE
REGION ON TUESDAY. EXPECT CLOUDS AND TRAPPED LOWER MOISTURE ON
TUESDAY ASSOCIATED WITH THE COLD AIR ADVECTION IN PLACE. HOWEVER
DUE TO A LACK OF MOISTURE AND NORTHWEST FLOW...ANY PRECIPITATION
AMOUNTS WILL BE LIGHT.

DRY WEATHER WITH A SLOW WARMING TREND WILL CONTINUE ON WEDNESDAY
AS WARM AIR ADVECTION TAKE PLACE ON THE BACK SIDE OF MID LEVEL
RIDGING. BY THURSDAY AND FRIDAY...WARM SOUTHERLY FLOW APPEARS TO
TAKE PLACE AS A WARM FRONTAL BOUNDARY LINGERS NEAR CENTRAL INDIANA.
THIS COULD BE THE FOCUS FOR SHOWERS AND STORMS ON THURSDAY AND
FRIDAY AS WEAKER SHORT WAVE PASS ACROSS THE BOUNDARY IN THE FLOW ALOFT.

&&

.AVIATION.../DISCUSSION FOR 020000Z TAFS/...

PERSISTENT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT TAF
SITES THROUGH SUNSET. THE MAIN THREATS HAVE BEEN PEA-SIZE HAIL AND
WIND GUSTS IN EXCESS OF 40 MPH. CEILINGS WILL REMAIN AT VFR
CATEGORY...BUT THERE COULD BE BRIEF DROPS TO MVFR CATEGORY DUE TO
REDUCED VISIBILITIES WITH THE ONSET OF ANY STORMS.

AFTER SUNSET...VFR CONDITIONS WILL BE THE PREVAILING CATEGORY FOR
THE REMAINDER OF THE TAF PERIOD AS HIGH PRESSURE BUILDS INTO THE
AREA. THE ONLY CONCERN WILL BE STRONG NORTHWEST WINDS TOMORROW
MORNING AND AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS ON THE
BACK SIDE OF UPPER LEVEL DISTURBANCE. SUSTAINED WIND SPEEDS WILL
RANGE BETWEEN 12 TO 15 KTS WITH GUSTS TO 25 KTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...SMF
NEAR TERM...JK
SHORT TERM...SMF
LONG TERM....PUMA
AVIATION...TDUD
Hazardous weather outlook, Apr 1, 10:54 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1154 AM EDT FRI APR 1 2011

INZ021-028>031-035>042-021600-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
1154 AM EDT FRI APR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY
AS LOW PRESSURE MOVES THROUGH THE OHIO VALLEY. STRONG STORMS WITH
GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE...MAINLY ON MONDAY. LIGHTNING
IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER SUNDAY INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>049-051>057-060>065-067>072-021600-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1154 AM EDT FRI APR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS SUNDAY INTO MONDAY
AS LOW PRESSURE MOVES THROUGH THE OHIO VALLEY. PRESENT INDICATIONS
ARE THAT THE BEST CHANCE FOR SEVERE STORMS WOULD BE LATER SUNDAY
NIGHT THROUGH MONDAY. THESE STORMS COULD PRODUCE DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN...FREQUENT LIGHTNING...AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER SUNDAY INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Local storm report, Apr 1, 5:27 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT FRI APR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 NW WEST LAFAYETTE     40.47N 86.94W
04/01/2011  E0.25 INCH       TIPPECANOE         IN   TRAINED SPOTTER

&&

ABAKER
Local storm report, Apr 1, 5:33 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT FRI APR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 NW THORNTOWN          40.14N 86.62W
04/01/2011  E0.25 INCH       BOONE              IN   AMATEUR RADIO

            PEA SIZE HAIL OCCURRED DURING THE PREVIOUS 7 TO 8
            MINUTES.

&&

ABAKER
Local storm report, Apr 1, 5:57 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EDT FRI APR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 E BEDFORD             38.86N 86.38W
04/01/2011  E0.25 INCH       LAWRENCE           IN   TRAINED SPOTTER

            PEA SIZE HAIL LASTED DURING PREVIOUS MINUTE.

&&

ABAKER
Local storm report, Apr 1, 6:11 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT FRI APR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             LAFAYETTE               40.41N 86.87W
04/01/2011  E0.25 INCH       TIPPECANOE         IN   EMERGENCY MNGR

&&

ABAKER
Special weather statement, Apr 1, 6:21 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 PM EDT FRI APR 1 2011

INZ036-044>046-020000-
HENDRICKS-MONTGOMERY-PARKE-PUTNAM-
721 PM EDT FRI APR 1 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN PUTNAM...WESTERN
HENDRICKS...NORTHEASTERN PARKE AND SOUTHERN MONTGOMERY COUNTIES UNTIL
800 PM EDT...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CRAWFORDSVILLE...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
LADOGA AROUND 740 PM EDT...
ROACHDALE AND CARPENTERSVILLE AROUND 745 PM EDT...
BAINBRIDGE AROUND 750 PM EDT...
GROVELAND AND NORTH SALEM AROUND 755 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3985 8655 3964 8673 3989 8716 4004 8703
TIME...MOT...LOC 2321Z 300DEG 25KT 3991 8699

77/TDUD
Local storm report, Apr 1, 6:22 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT FRI APR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             BEDFORD                 38.86N 86.49W
04/01/2011  E0.25 INCH       LAWRENCE           IN   TRAINED SPOTTER

&&

ABAKER

The radar

The Indianapolis radar (KIND), 54 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Putnam

When
April 1, 6:34 PM EST to 6:36 PM EST
Where
Putnam County, 1.06 mi E of Raccoon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.850, -86.880

Hail, Putnam

When
April 1, 6:50 PM EST to 6:52 PM EST
Where
Putnam County, 1.74 mi WSW of Groveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297110, 297113.